Should Tylenol (R) have a black box warning?

Consuming large amounts of caffeine while taking acetaminophen [Tylenol (R)], one of the most widely used painkillers in the United States, could potentially cause liver damage, according to a preliminary laboratory study reported in the October 15, 2007 print issue of ACS’ Chemical Research in Toxicology, a monthly journal. The toxic interaction could occur not only from drinking caffeinated beverages while taking the painkiller but also from using large amounts of medications that intentionally combine caffeine and acetaminophen for the treatment of migraine headaches, menstrual discomfort and other conditions, the researchers say.

Health experts have warned for years that consuming excess alcohol while taking acetaminophen can trigger toxic interactions and cause liver damage and even death. However, this is the first time scientists have reported a potentially harmful interaction while taking the painkiller with caffeine, the researchers say.

While the NIH-funded studies are preliminary findings conducted in bacteria and laboratory animals, they suggest that consumers may want to limit caffeine intake — including energy drinks and strong coffee — while taking acetaminophen.

Chemist Sid Nelson, Ph.D., and colleagues, of the University of Washington in Seattle, tested the effects of acetaminophen and caffeine on E. coli bacteria genetically engineered to express a key human enzyme (cytochrome P450 3A4) in the liver that detoxifies many prescription and nonprescription drugs. The researchers found that caffeine triples the amount of a toxic byproduct, N-acetyl-p-benzoquinone imine (NAPQI), which the enzyme produces while breaking down acetaminophen. This same toxin is responsible for liver damage and failure in toxic alcohol-acetaminophen interactions, they say.

In previous studies, the same researchers showed that high doses of caffeine can increase the severity of liver damage in rats with acetaminophen-induced liver damage, thus supporting the current finding.

“People should be informed about this potentially harmful interaction,” Nelson says. “The bottom line is that you don’t have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.”

Nelson points out that the bacteria used in the study were exposed to ‘megadoses’ of both acetaminophen and caffeine, much higher than most individuals would normally consume on a daily basis. Most people would similarly need to consume unusually high levels of these compounds together to have a dangerous effect, but the toxic threshold has not yet been determined, he says.

Certain groups may be more vulnerable to the potentially toxic interaction than others, Nelson says. This includes people who take certain anti-epileptic medications, including carbamazepine and phenobarbital, and those who take St. John’s Wort, a popular herbal supplement. These products have been shown to boost levels of the enzyme that produces the toxic liver metabolite NAPQI – an effect that will likely be heightened when taking both acetaminophen and caffeine together, he says. Alcohol can increase this risk as well.

People who drink a lot of alcohol may be at increased risk for the toxic interaction, Nelson says. That’s because alcohol can trigger the production of yet another liver enzyme that produces the liver toxin NAPQI. The risks are also higher for those who take large amounts of medications that combine both acetaminophen and caffeine, which are often used together as a remedy for migraine headaches, arthritis and other conditions (Courtesy of EurekAlert!, a service of AAAS).

Reference: “Cooperative Binding of Acetaminophen and Caffeine within the P450 3A4 Active Site,” tx7000702 (online date: 9-26-07).

Editorial note – Of course caffeine, alcohol, and acetaminophen are all substances that are commonly used in the US and worldwide, but so far the FDA has not threatened to put a black box warning on acetaminophen. Some day this could conceivably happen, given findings such as these, as well as the common problem of dangerous acetaminophen overdoses that every emergency department sees all too frequently. Left untreated, acetaminophen overdoses can cause lethal liver damage – getting the antidote in time is critical if the person is to be saved – Dr. Z.


No Responses to “Caffeine plus acetaminophen in large doses may cause liver damage”  

  1. No Comments

Leave a Reply

You must log in to post a comment.